Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

July 19, 2018Blue Earth County, Faribault County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 19, 2018, 1:16 PM CDT for Blue Earth County, Faribault County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 1:16 PM CDT (18:16 UTC)
Expired
Jul 19, 2018, 2:15 PM CDT
In force
59 min
Issued by
NWS Twin Cities, MN

Counties Blue Earth County, MN, Faribault County, MN

The radar

The Minneapolis radar (KMPX), 116 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WWUS83 KMPX 191816
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
116 PM CDT THU JUL 19 2018

MNZ075-083-092-191915-
Blue Earth-Nicollet-Faribault-
116 PM CDT THU JUL 19 2018

...A LINE OF THUNDERSTORMS COULD PRODUCE FUNNEL CLOUDS AND HEAVY 
RAIN ACROSS FARIBAULT...BLUE EARTH AND SOUTHEASTERN NICOLLET 
COUNTIES...

At 114 PM CDT, radar indicated thunderstorms were located along a 
line extending from Searles to near East Chain. Movement was east at 
20 to 25 mph.

Locations impacted include...
Mankato, North Mankato, Blue Earth, Lake Crystal, Eagle Lake, Wells,
Mapleton, Winnebago, Madison Lake, St. Clair, Minnesota Lake and
Elmore.

This includes the following highways...
 Interstate 90 between mile markers 113 and 142.
 U.S. Highway 14 between mile markers 123 and 143.
 U.S. Highway 169 between mile markers 1 and 58.

A few funnel clouds have been reported with these showers and 
thunderstorms. Funnel clouds from these showers and thunderstorms 
could briefly touch down as very weak tornadoes.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4350 9425 4384 9425 4385 9436 4422 9437
      4424 9401 4423 9377 4385 9377 4385 9365
      4350 9365
TIME...MOT...LOC 1814Z 252DEG 20KT 4424 9446 4350 9435 

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 19, 1:13 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 19, 1:13 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
113 PM CDT Thu Jul 19 2018

.UPDATE...
Issued at 618 AM CDT Thu Jul 19 2018

Updated to include 12Z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 320 AM CDT Thu Jul 19 2018

Radar data and GOES-16 GLM data show convection working into the
western portion of the forecast area, although lightning has
remained just to the southwest of the area so far. Nighttime
microphysics RGB shows mostly clear skies across the northeast half
or so of the area, with cloudy skies to the west/south. Surface low
of around 1005 mb was located over eastern South Dakota at 3 AM.
Guidance has come into better agreement on the evolution of this low
through the day today, with a consensus that it will intensity some
as it drops east southeast near/along the Minnesota River valley.
This more southern track, in comparison to solutions over the past
few days, will keep the highest rainfall totals generally south of I-
94, with 1-2" expected near the Minnesota River valley and around a
half inch near the Twin Cities metro. Convective activity will
certainly make for a high standard deviation in specific amounts, so
locally higher totals are likely.

In terms of severe weather potential, the primary area of any
concern looks to be to our south, but still cannot rule out some
severe weather to the east of the surface low as it drops east
southeast through the Minnesota River valley and into south central
Minnesota this afternoon. Forecast soundings are a bit tough to
glean much useful information from due to active/ongoing
precipitation and convection in the solutions for much of the day.
However, the general idea is for some stabilization in the low
levels later this morning into early afternoon with warming
indicated in the 3-5k ft layer leading to a subtle inversion.
However, the RAP and NAM suggest this will erode later in the
afternoon and fairly robust MLCAPE (AOA 1000-1500 J/Kg) will develop
near/along the Minnesota River valley. Low-level (0-3 km) CAPE is
also forecast to peak during the mid to late afternoon. However, low-
level shear looks to weaken some during the period when instability
is increasing, which could help to mitigate any tornado threat. But,
with a compact surface low in the area helping to enhance vertical
vorticity, decent updrafts in the lower portion of the atmosphere,
and some overlap in time with enhanced instability and 0-1 km SRH
AOA 150 m^2/s^2, there still appears to be some potential for a few
tornadoes whether it be via NST or somewhat low-topped supercell
processes. This potential looks like it would be favored over the
south central portion of the, particularly near I-90. The CAMs and
HREF show the best updraft helicity (UH) tracks to our south across
Iowa, which makes sense given greater instability expected in that
area, but there are some weaker UH signatures across the southern
portion of the forecast area. Locally heavy rainfall still looks to
be a primary concern given precipitable water values of 1.5-2", but
convective activity today will still need to be monitored for the
possibility of a few tornadoes, marginally severe hail, and
downburst wind gusts. The main activity will shift southeast of the
area this evening, although some lingering shower activity may
persist as cyclonic flow lingers over the area and the upper trough
slowly pushes east through Minnesota.

.LONG TERM...(Friday through Wednesday)
Issued at 320 AM CDT Thu Jul 19 2018

Not expecting much progress in the track of the surface low on
Friday as it slowly moves across southern WI during the day. As a
result we'll see an increase in scattered showers & thunderstorms
across eastern MN & western WI as diurnal heating increases during
the afternoon. Some of these showers will contain heavy downpours
at times with PW values still up around 1.5", but their scattered
nature will limit any heavy rain potential.

High pressure moves in as the low departs leading to a sunny & dry
weekend, with temperatures right around late-July averages. Our
next weather-maker comes Monday as a broad surface low over
northern Manitoba slides a cold front across the upper Midwest.
Models have trended towards a weaker front & drier forecast with
this system, with the GFS/FV3 remaining the wet outliers. Not
enough confidence to go totally dry at this range but have lowered
PoPs to the 15-30% range. Cooler Canadian air moves in behind the
front on Tuesday & stays with us through the end of the week,
with temperatures expected to be a few degrees below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1257 PM CDT Thu Jul 19 2018

MVFR and IFR ceilings continue across Southern and Central MN
this afternoon. In addition, visibilities are reduced due to
shower activity from West Central MN to Southeastern MN. There is
also as an area of thunderstorms in Southwestern MN that is
progressing eastward and will impact MKT after 19Z. Otherwise,
scattered shower activity is expected this evening and overnight
with ceilings becoming IFR with much low-level moisture in place.
Ceiling heights will gradually rise Friday morning with a
continued chance for scattered showers.

KMSP... MVFR ceilings with scattered shower chances will continue
this evening with IFR ceilings likely overnight into Friday. VFR
ceilings will be likely again by Friday afternoon. However, there
is a slight chance for thunderstorms late Friday afternoon.

/OUTLOOK FOR KMSP/
Friday night...MVFR early, then VFR. North wind less than 10 kt.

Saturday...VFR. North wind 10 kt.

Saturday night...VFR. Northeast wind 5 kt or less.

Sunday...VFR. Northeast wind around 5 kt becoming east.

Sunday night...VFR. Variable wind less than 5 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...
SHORT TERM...
LONG TERM...ETA
AVIATION...AMK
Hazardous weather outlook, Jul 19, 3:21 AM CDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
321 AM CDT Thu Jul 19 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201300-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
321 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Locally heavy rainfall is expected today into tonight, which
could lead to localized flooding. The heaviest rainfall is
expected to occur near and south of the Minnesota River valley.

Scattered thunderstorms are possible today and tonight. There is
a small chance for rotating storms and tornadoes in south central
Minnesota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for scattered thunderstorms will continue through Friday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 19, 11:54 AM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
1154 AM CDT THU JUL 19 2018

MNZ074-191800-
Brown-
1154 AM CDT THU JUL 19 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Brown...

At 1153 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Cobden.

LOCATIONS IMPACTED INCLUDE...
Cobden.

This includes U.S. Highway 14 between mile markers 77 and 86.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4419 9496 4428 9496 4430 9476 4420 9477
TIME...MOT...LOC 1653Z 180DEG 0KT 4424 9491

SPD
Special weather statement, Jul 19, 12:35 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1235 PM CDT THU JUL 19 2018

MNZ074-082-091-191815-
Brown-Watonwan-Martin-
1235 PM CDT THU JUL 19 2018

...A LINE OF THUNDERSTORMS COULD PRODUCE FUNNEL CLOUDS ACROSS
MARTIN...SOUTHEASTERN BROWN AND WATONWAN COUNTIES...

At 1232 PM CDT, radar indicated thunderstorms were located along a
line extending from Comfrey to near Dunnell. Movement was east at
15 to 20 mph.

Locations impacted include...
Fairmont, St. James, Madelia, Sherburn, Truman, Trimont, Welcome,
Butterfield, Hanska, Comfrey, Ceylon and Lewisville.

This includes Interstate 90 between mile markers 83 and 112.

Funnel clouds from these showers and thunderstorms could briefly
touch down as weak tornadoes.

LAT...LON 4350 9479 4378 9486 4411 9486 4411 9494
      4419 9496 4419 9437 4385 9436 4384 9426
      4380 9424 4350 9425
TIME...MOT...LOC 1732Z 260DEG 17KT 4413 9490 4352 9475

JRB
Local storm report, Jul 19, 12:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1259 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FUNNEL CLOUD     4 ENE SANBORN           44.24N 95.06W
07/19/2018                   BROWN              MN   PUBLIC

            PHOTO OF FUNNEL CLOUD VIA TWITTER ON HIGHWAY
            14 BETWEEN SANBORN AND SPRINGFIELD.

&&

MKM
Special weather statement, Jul 19, 1:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
116 PM CDT THU JUL 19 2018

MNZ075-083-092-191915-
Blue Earth-Nicollet-Faribault-
116 PM CDT THU JUL 19 2018

...A LINE OF THUNDERSTORMS COULD PRODUCE FUNNEL CLOUDS AND HEAVY
RAIN ACROSS FARIBAULT...BLUE EARTH AND SOUTHEASTERN NICOLLET
COUNTIES...

At 114 PM CDT, radar indicated thunderstorms were located along a
line extending from Searles to near East Chain. Movement was east at
20 to 25 mph.

Locations impacted include...
Mankato, North Mankato, Blue Earth, Lake Crystal, Eagle Lake, Wells,
Mapleton, Winnebago, Madison Lake, St. Clair, Minnesota Lake and
Elmore.

This includes the following highways...
 Interstate 90 between mile markers 113 and 142.
 U.S. Highway 14 between mile markers 123 and 143.
 U.S. Highway 169 between mile markers 1 and 58.

A few funnel clouds have been reported with these showers and
thunderstorms. Funnel clouds from these showers and thunderstorms
could briefly touch down as very weak tornadoes.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4350 9425 4384 9425 4385 9436 4422 9437
      4424 9401 4423 9377 4385 9377 4385 9365
      4350 9365
TIME...MOT...LOC 1814Z 252DEG 20KT 4424 9446 4350 9435

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 11:54 AM CDTSpecial Weather StatementMPXBrown66 min
Jul 19, 12:35 PM CDTSpecial Weather StatementMPXMartin, Watonwan40 min
Jul 19, 4:18 PM CDTSpecial Weather StatementMPXSwift57 min
Jul 19, 4:27 PM CDTSpecial Weather StatementMPXMartin33 min
Jul 19, 6:24 PM CDTSpecial Weather StatementMPXNicollet66 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.